Ask The Doctors: October 2014
I’ve read a lot about niacin and HDL cholesterol recently. It seems that taking niacin to raise HDL levels may not be as helpful as we once thought. I’ve been taking it for a few years and my HDL has improved somewhat, but is it worth it? I could do without some of the uncomfortable side effects.
It makes sense to question your continued use of niacin, considering the damning evidence that has accrued over the last 3 years. To make a long story short, both niacin treatment and the goal of raising HDL-cholesterol (HDL-C) have been strongly challenged by negative results from two large studies, in which these approaches did not result in less heart attacks (see August 2013 Heart Advisor Q&A). It has been known for a long time that people with lower levels of HDL-C are at higher risk for coronary artery disease (CAD) and myocardial infarctions (MI’s) than those with higher HDL-C. We also knew that HDL particles carry cholesterol from arteries and other distant tissues back to the liver, for eventual use or excretion, in a process known as reverse cholesterol transport. Scientists and physicians hypothesized that increasing the amount of cholesterol on HDL particles would also be associated with increased traffic of cholesterol out arteries walls, and in so doing, help shrink plaques and reduce risk of MI.
Although a recently-developed class of medications known as CETP inhibitors raised hopes by robustly boosting HDL-C levels, they have thus far proved either ineffective or dangerous. So, it made sense to rigorously test if raising HDL-C with niacin, our old stand-by, could improve patient outcomes. Unfortunately, the large, randomized, controlled trials AIM-HIGH and HPS2-THRIVE showed no reduction in MI when patients were treated with a statin drug plus niacin, compared to statin alone. So, while niacin may remain a niche drug for the future, it is currently far down the list of choices for treating patients with cholesterol issues.
Are there any concerns about getting a flu shot if you’re a heart patient? I’m a 68-year-old heart attack survivor with two coronary stents. I usually get a flu shot each year, but I wonder if the shot poses a risk. How risky is it for heart patients if they do get the flu?
I’m glad you asked this question, because unsubstantiated concerns about seasonal influenza immunization have been “going around” for quite a few years. As the Centers for Disease Control (CDC) state unequivocally on their website, “a flu shot cannot cause flu illness.” Unless they opt for the nasal spray vaccine, adults generally do not receive vaccine containing live virus, so there is simply no way that an infection can result from injected immunization. However, people with known severe egg allergies should not receive vaccine produced in eggs, which represents a large proportion of the vaccine administered in the United States. The most common reactions to a flu shot are mild tenderness, redness, or swelling at the site of injection. These symptoms usually do not last more than 2 days.
For cardiac patients like yourself, infection with influenza—as well as some other viruses and bacteria—increases the risk of having a heart attack (myocardial infarction or MI) or a stroke. This is probably due to the inflammatory reaction in the body which occurs during the active phases of these infections. Since atherosclerosis is in part an inflammatory disease, it’s likely that the systemwide inflammation during such infections can trigger rupture of cholesterol plaques in the coronary arteries, or in the brain vessels, leading to heart attack or stroke. Getting flu vaccination, by helping prevent influenza, has been shown convincingly in multiple studies to reduce the likelihood of MI, stroke, and death from cardiovascular causes. So, if I were in your place, I would frankly be much more concerned about the dangers of skipping the flu shot, rather than the risks of receiving it.